PORTLAND, Ore. (KOIN) – As fentanyl seizures are up more than 1000% from before the pandemic, with over one million pills seized across Oregon, health officials say everyone should carry the overdose reversal drug naloxone to protect themselves and others.
Medical professionals told KOIN 6 News that family and friends are showing up at emergency rooms across Oregon with loved ones suffering from overdoses.
“They pull in very rapidly in our ER and often come in in a panic, yelling ‘I need help,’” said Tracy Moore, a nurse at Providence Medical Centers.
Their ages range from young to old and are typically clinging on to life, Providence St. Vincent nurse Jackie Chambers told KOIN 6 News.
“I’ve been seeing an increase in instances of both strokes as well as aneurysm between the ages of 16 to about 24 coming through emergency services and critical care,” Chambers said.
Opioid deaths have nearly tripled since 2019 from 280 to 739 in 2021, according to the Oregon Health Authority. OHA says 2022 is on a similar pace from last year.
Fentanyl is fueling the increase, including pills marked as less-intense opioids turning out to be fentanyl, and medical professionals are also seeing other drugs laced with the synthetic drug.
Chambers explained health care providers have seen “bad outcomes for patients who have gone to parties or have gotten a hold of pills, marijuana, as well as heroin and cocaine laced with fentanyl and ended up with those strokes.”
Chambers says in the worst cases those patients die. Other times, the oxygen deprivation leaves them needing assisted care for the rest of their lives.
The solution, right now, is naloxone, Credena Health pharmacist Anthony Tran told KOIN 6.
“We’d like to see it as commonplace as an EpiPen would be for allergies, and that feeling of ‘should I have this?’ it’s kind of weird, that’s part of the work we’re trying to do in demystifying having this on board,” Tran said.
“I would send it with my kid to college 100%. If not for them, so they are equipped to maybe help someone else,” Moore said.
Overdose symptoms include someone who becomes quiet or lethargic, with low breathing or making a snoring sound and graying skin.
Medical professionals advise calling 911 immediately and giving someone Narcan if possible. Oregon’s Good Samaritan laws protect people if they’re hoping to save someone’s life.